Idaho, 2020High Wind and Strong Wind in Idaho, September 7, 2020
September 7, 2020 · NWS OTX · 3 events in 2 counties and zones
A vigorous cold front dropped into the Inland Northwest bringing strong winds to the northern Idaho Panhandle on September 7th. This strong front produced localized tree damage in the early onset of these winds during the morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous cold front dropped into the Inland Northwest bringing strong winds to the northern Idaho Panhandle on September 7th. This strong front produced localized tree damage in the early onset of these winds during the morning hours. Wind gusts reached 45-60 mph producing large power outages, over 100 trees down, and damage to homes and cars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 7, 4:54 AM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 7, 4:54 AM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
554 AM PDT Mon Sep 7 2020
.SYNOPSIS...
Cooler temperatures, very strong northeast winds, heightened fire
danger, and blowing dust will be brought about by a vigorous cold
front passage today. The cooler temperatures will persist through
Tuesday with patchy frost possible in the sheltered northern
valleys. Another warming trend will begin by midweek and could
continue through next weekend.
&&
.DISCUSSION...
..VERY STRONG WINDS, BLOWING DUST AND CRITICAL FIRE WEATHER
CONDITIONS TODAY...
Today and Tonight: A powerful cold front will sweep across the
region. Strongest winds we have seen this summer will occur.
Winds: Some model guidance is showing very very strong winds today
down the Okanogan Valley. Given the new Cold Spring Fire just
south of Omak, have decided to issue a high wind warning. Concerned
some locations could see gusts 60-65 mph this morning. There is
no reason why the winds won't slow down as they go into portions
of the Waterville Plateau, Moses Lake area and portions of the
Upper Columbia Basin...mainly west of Wilbur towards Banks Lake.
So brought the high wind warning to these areas as well.
Elsewhere...have increased the winds down the Purcell trench after
7 am through 2 pm.
Blowing Dust: With such strong winds anticipated...along with
harvest wrapping up and preparations for fall planting already on
the way...widespread blowing dust is expected across portions of
the Waterville Plateau and Columbia Basin. Portions of Highway 2,
I90, Highway 395, 26 and 261 will see impacts. Visibilities below
a quarter of a mile will impact Labor Day travel with road
closures likely with little to no warning. Blowing dust advisory
continues.
Fire Weather: The winds combined with very dry conditions also
bring fire weather concerns. Critical fire weather conditions are
expected this afternoon and early evening. Red flag warning
continues.
Temperatures: There will be a 10-20 degree drop in temperatures
from yesterday as this cold front pushes through. Many locations
have likely already seen their high temp for today.
Rain: There is a small chance of light rain for mainly north ID
Monday morning. Areas that could possibly measure precip would be
north of Sandpoint and along the ID/MT border.
Impacts Summary: With the strong winds, fallen trees or broken
branches is expected, especially for NE WA and N ID. Power outages
will likely result. Lakes will become choppy and very dangerous to
be on. Any driving on east west roads will also be very difficult
given the north/northeast wind will create a cross wind. Travel
will be quite difficult. Batten down the hatches. Any loose object
will blow.
Tonight: Winds will decrease through the evening. Given our
dewpoints will drop about 15-20 degrees...clear skies and very
light winds for northern WA and the ID Panhandle, frost is
expected for the typically colder valleys. This includes, but is
not limited to Deer Park, Chewelah, Chattaroy, the Priest Lake
area, and locations around Athol. /Nisbet
Tuesday through Sunday: Forecast remains dry with general ridge in
place. Initially a cool post frontal northerly flow keeps the
potential for some patchy frost both Tuesday morning and perhaps
again Wednesday morning. The ridge axis moves inland and the ridge
broadens allowing for warming of temperatures that peak more or less
on Friday. Over the remainder of the the upcoming weekend hint at
slight deamplification of the ridge and a resulting dip in
temperatures brought about by a weak dry cold front passage.
/Pelatti
&&
.AVIATION...
06Z TAFS: A strong cold front will significantly increase winds
out of the north to northeast. A surge of NE winds will reach
KGEG/KSFF/KCOE 14-17z MON before spreading south towards
KPUW/KLWS 19-21z. Blowing dust is expected to reduce visibility in
the Columbia Basin, locally to a quarter mile or less near
recently plowed fields. But confidence is low of precise
restrictions at any given point including KMWH so for now
indicated IFR conditions. Smoke from a new fire south of Omak will
spread smoke and haze into the Columbia Basin impacting KMWH as
well. Winds speed start to decline after after 22-02Z from the
north. Away from the blowing dust, expect VFR conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 69 39 72 43 83 49 / 0 0 0 0 0 0
Coeur d'Alene 65 38 70 43 82 49 / 10 0 0 0 0 0
Pullman 62 34 70 39 80 45 / 0 0 0 0 0 0
Lewiston 72 42 76 47 85 53 / 10 0 0 0 0 0
Colville 72 36 76 38 86 43 / 20 0 0 0 0 0
Sandpoint 66 35 69 40 80 45 / 20 0 0 0 0 0
Kellogg 70 38 68 46 79 53 / 20 0 0 0 0 0
Moses Lake 77 47 76 45 85 50 / 0 0 0 0 0 0
Wenatchee 79 50 75 55 85 60 / 0 0 0 0 0 0
Omak 79 47 77 50 87 54 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 5 PM PDT this afternoon for Coeur d'Alene
Area-Northern Panhandle.
Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for Northern and Central Idaho Panhandle (Zone
101).
WA...Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for East Washington Northeast (Zone 686)-East
Washington Okanogan Highlands (Zone 687).
Blowing Dust Advisory until 8 PM PDT this evening for Moses Lake
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau.
Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for East Washington Central Cascade Valleys (Zone
677)-East Washington Northern Columbia Basin (Zone 673)-
East Washington Okanogan/Methow Valleys (Zone 684)-East
Washington Palouse and Spokane Area (Zone 674)-East
Washington South Central Cascade Valleys (Zone 676).
Wind Advisory until 5 PM PDT this afternoon for Northeast
Mountains-Spokane Area-Washington Palouse.
High Wind Warning until 8 PM PDT this evening for Moses Lake
Area-Okanogan Valley-Upper Columbia Basin-Waterville
Plateau.
&&Hazardous weather outlook, Sep 7, 4:15 AM PST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
515 AM PDT Mon Sep 7 2020
IDZ001-002-004-WAZ032>038-041-043-044-081300-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
515 AM PDT Mon Sep 7 2020
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Blowing dust is expected across the Waterville Plateau and into
the Columbia Basin. Visibilities of a quarter mile or less is
likely, which could lead to road closures. Difficulty driving
high profile vehicles along east west roads is expected. Damage to
trees and limbs is possible. Trees may blown down and power
outages will result. Lakes will become choppy and dangerous to be
on. Gusty winds will blow around unsecured objects.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
IDZ003-026-027-WAZ031-042-081300-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-East Slopes Northern Cascades-
515 AM PDT Mon Sep 7 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Breezy to windy conditions are expected today.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Strong Wind, Northern Panhandle
- When
- September 7, 7:30 AM PST to 8:00 AM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $9,000
- Reported by
- State Official
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A state employee reported an estimated 100 trees broken or uprooted around Hope. Several vehicles and RVs were damaged on Hope Peninsula. Time estimated by peak winds.
High Wind, Coeur D'Alene Area
- When
- September 7, 9:05 AM PST to 9:10 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A Mesonet station 2 miles west of Athol measured a wind gust of 60 mph. There were an estimated 115,000 people in Kootenai County who lost power due to downed trees and powerlines from the winds.
Strong Wind, Northern Panhandle
- When
- September 7, 12:00 PM PST to 3:00 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A member of the public reported large trees down on homes and cars in Ponderay from strong winds. The local utility company reported 13,000 without power in the Sandpoint and Ponderay area due to downed trees and power lines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, September 7 to 9, 202016 deaths · $270,000 · 57 kt wind · 6 events
- Wildfire in Oregon, September 7 to 30, 20207 deaths · 38 injured · 11 events
- High Wind and Strong Wind in Oregon, September 7 to 8, 20205 deaths · $3.6 billion · 80 kt wind · 8 events
- Heavy Snow and High Wind in Utah, September 7 to 9, 20201 death · 24 injured · $8.6 million · 86 kt wind · 9 events
- Wildfire and Dust Storm in Washington, September 7 to 28, 20201 death · 2 injured · $15 million · 18 events
- High Wind in Washington, September 7 to 8, 2020$1.1 billion · 58 kt wind · 3 events
- High Wind in Oregon, September 7, 20201 death · 54 kt wind · 2 events
- Flash Flooding and Hail in Ohio, September 7 to 8, 2020$1.3 million · 2 in hail · 29 events
- Wildfire and High Wind in Idaho, September 7 to 8, 2020$2.6 million · 56 kt wind · 3 events
- High Wind in Idaho, September 7 to 8, 20202 injured · $300,000 · 67 kt wind · 15 events
- Tornado and Flash Flooding in Ohio, September 7 to 8, 2020$120,000 · EF0 · 38 events
- Wildfire in Idaho, September 7 to 12, 2020$600,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920812, 919550, 920811.